Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 137, NWS Twin Cities, MN

June 27, 2008Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2008, 10:04 PM CDT for Redwood County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 10:04 PM CDT (03:04 UTC)
Expired
Jun 27, 2008, 10:33 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:04 PM CDTHAIL 0.88Delhi, MNRELAYED BY METEOROLOGIST AT WEATHER EYE RADIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 280304
SVRMPX
MNC127-280345-
/O.NEW.KMPX.SV.W.0137.080628T0304Z-080628T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 1045 PM CDT

* AT 1000 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR BELVIEW...OR ABOUT 10 MILES NORTHWEST
  OF REDWOOD FALLS...AND MOVING SOUTHEAST AT 36 MPH.

* SOME LOCATIONS INCLUDE...
  DELHI...
  REDWOOD FALLS...
  MORGAN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4449 9488 4429 9488 4453 9536 4469 9534
TIME...MOT...LOC 0304Z 306DEG 31KT 4458 9526

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 280322
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 PM CDT FRI JUN 27 2008

MNC127-280345-
/O.CON.KMPX.SV.W.0137.000000T0000Z-080628T0345Z/
REDWOOD MN-
1021 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN REDWOOD COUNTY...

AT 1004 PM CDT...NICKEL SIZE HAIL WAS REPORTED IN DELHI.

AT 1017 PM CDT.... THE SEVERE STORM WAS LOCATED NEAR NORTH REDWOOD...
OR ABOUT 4 MILES WEST OF MORTON...AND MOVING SOUTHEAST AT 36 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE REDWOOD FALLS...NORTH REDWOOD
AND MORGAN.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS OR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4448 9523 4461 9518 4449 9488 4442 9488
      4442 9489 4440 9488 4429 9488
TIME...MOT...LOC 0321Z 306DEG 31KT 4452 9502

$$
000 
WWUS53 KMPX 280333
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT FRI JUN 27 2008

MNC127-280343-
/O.CAN.KMPX.SV.W.0137.000000T0000Z-080628T0345Z/
REDWOOD MN-
1033 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REDWOOD COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED AND MOVED OUT OF 
THE FAR NORTHEAST PART OF REDWOOD COUNTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. 

LAT...LON 4448 9523 4461 9518 4449 9488 4442 9488
      4442 9489 4440 9488 4429 9488
TIME...MOT...LOC 0333Z 306DEG 31KT 4446 9490

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:06 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 6:06 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT FRI JUN 27 2008

.AVIATION... /00Z TAF ISSUANCE/

THUNDERSTORMS SPREADING ACROSS WEST CENTRAL WI ATTM AHEAD OF A
SURFACE TROF PRETTY MUCH ALONG THE I-35 CORRIDOR. A FEW SHOWERS
AND THUNDERSTORMS TO CONTINUE POPPING UP TO THE WEST AHEAD OF A
COLD FRONT NOW INTO WEST CENTRAL MN. WILL KEEP THE MENTION OF VCSH
FOR A FEW HOURS AT THE WESTERN TAF SITES. NEXT CONCERN IS THE
UPPER LOW APPROACHING ND FROM SOUTH CENTRAL CANADA. THIS FEATURE
WILL BE OVER US ON SATURDAY. EXPECT EXTENSIVE LOW CLOUD CEILINGS
ABOVE 3000 FEET DEVELOPING/SPREADING OVER THE TAF SITES ON
SATURDAY ALONG WITH INCREASING BOUTS OF SHOWERS. W TO NW SURFACE
WINDS OF 12 TO 18 KNOTS WILL BE COMMON WITH GUSTS INTO THE 24
28 KNOT RANGE.

.DISCUSSION...

MESSY SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON. SURFACE
WAVE THAT WAS OVER FAR SOUTHERN MN THIS MORNING HAS PROGRESSED
INTO SW WI EARLY THIS AFTERNOON. A TROF STRETCHES SW FROM THE LOW
ACROSS CENTRAL IA...WHICH HAS TURNED THE FLOW TO THE WEST. ANOTHER
TROF EXTENDS N-S THROUGH CENTRAL AREAS OF THE STATE. CONVECTION
HAS DEVELOPED OVER CENTRAL AND NORTHEAST AREAS OF MN NEAR THIS
AXIS WHERE HEATING WAS MAXIMIZED. SOME SEVERE STORMS OVER NORTH
CENTRAL AND NORTHEAST SECTIONS WHERE 0-1KM AND 0-6 KM SHEAR VALUES
ARE 15 AND 30 KNOTS RESPECTIVELY. VERY LITTLE SHEAR ACROSS OUR MN
CWA ATTM. SHEAR VALUES ARE PROGGED BY THE RUC TO INCREASE ACROSS
CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI DURING THE LATE
AFTERNOON AND EVENING HOURS TO VALUES SIMILAR TO THOSE SEEN TO OUR
NORTH. 0-3KM CAPE IS ALSO ABOVE 100 J/KG TO OUR NORTH ATTM AND
THIS TOO IS PROGGED TO DEVELOP ACROSS EAST CENTRAL MN AND WEST
CENTRAL WI. HENCE...SHOWERS AND THUNDERSTORMS THROUGH THE EVENING
WITH A FEW SEVERE STORMS. SEVERE THUNDERSTORM WATCH 620 IN EFFECT
UNTIL 8 PM.

TO OUR WEST AND NORTH...A COLD FRONT STRETCHES FROM FAR NORTHWEST
MN THROUGH EASTERN SD AND WILL PUSH EAST OF THE CWA BY MIDNIGHT...
BRINING THE SHOWERS AND THUNDERSTORMS TO AN END. A DEEP UPPER LOW
OVER SOUTHERN SASKATCHEWAN IS STILL ON TRACK TO ARRIVE OVER THE
LOCAL AREA ON SATURDAY. 12HR 400MB HEIGHT FALLS VALID SATURDAY
MORNING ARE 180M OVER THE CWA ALONG WITH A HUGE INCREASE IN PV.
LIKELY POPS STILL LOOK GOOD FOR TOMORROW ALONG WITH ISOLATED
THUNDERSTORMS. IN FACT...THE SHOWERS SHOULD PERSIST WELL INTO THE
EVENING BEFORE DIMINISHING. 15Z SREF POPS POINTING TO IMPROVING
CONDITIONS ON SUNDAY WITH JUST A SMALL CHANCE FOR SHOWERS OVER FAR
EASTERN MN AND WEST CENTRAL WI.

HIGH PRESSURE TO BEGIN THE WORK WEEK WHICH SHOULD PREVAIL THROUGH
TUESDAY. GREAT COLLABORATION TODAY WITH SURROUNDING OFFICES ON THE
WEDNESDAY THROUGH FRIDAY PERIOD. DECIDED TO GO WITH THE ECMWF
SOLUTION WHICH WOULD DRIVE A COLD FRONT ACROSS THE FA ON WEDNESDAY
WITH DRY WEATHER THURSDAY AND FRIDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/RAH
Hazardous weather outlook, Jun 27, 8:30 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT FRI JUN 27 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
830 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY
OVERNIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE MAY BRIEFLY
ATTAIN SEVERE LIMITS WITH THE PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AND
SUNDAY...DESPITE COOLER TEMPERATURES...AS A CLOSED UPPER LEVEL LOW
PRESSURE SYSTEM DROPS INTO NORTHERN MINNESOTA AND INTO THE GREAT
LAKES REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TOWARD THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF
TONIGHT.

In the hours before

Special weather statement, Jun 27, 7:32 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT FRI JUN 27 2008

MNZ047-280115-
STEVENS-
732 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR STEVENS COUNTY UNTIL 815 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ALBERTA. THIS STORM WAS
MOVING EAST AT 29 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  HANCOCK.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 27, 8:03 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     1 N SARTELL             45.63N 94.21W
06/27/2008                   BENTON             MN   PUBLIC

            911 CALL FROM PUBLIC RELAYED THROUGH HAM RADIO

&&

MKM
Local storm report, Jun 27, 8:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     1 N SARTELL             45.63N 94.21W
06/27/2008                   BENTON             MN   PUBLIC

            911 CALL FROM PUBLIC RELAYED THROUGH HAM RADIO

0405 PM     HAIL             4 W COLOGNE             44.77N 93.87W
06/27/2008  M0.88 INCH       CARVER             MN   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED NEAR ZERO VISIBILITY WITH HEAVY
            RAIN AND NICKEL HAIL ON HWY 212 BETWEEN COLOGNE AND
            NORWOOD YOUNG AMERICA.

0448 PM     TSTM WND DMG     3 SW ALBERT LEA         43.62N 93.41W
06/27/2008                   FREEBORN           MN   LAW ENFORCEMENT

            10 INCH TREE SNAPPED.

0455 PM     HAIL             3 SW ALBERT LEA         43.62N 93.41W
06/27/2008  M0.88 INCH       FREEBORN           MN   LAW ENFORCEMENT

0710 PM     HAIL             4 NNW OLIVIA            44.83N 95.04W
06/27/2008  M0.88 INCH       RENVILLE           MN   LAW ENFORCEMENT

            REPORTED AT INTERSECTION OF HWY 71 AND CO RD 11.

&&

MKM
Local storm report, Jun 27, 9:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             6 N DANUBE              44.88N 95.10W
06/27/2008  E0.88 INCH       RENVILLE           MN   PUBLIC

&&

MTF
Special weather statement, Jun 27, 9:29 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT FRI JUN 27 2008

MNZ057-058-065-280315-
KANDIYOHI-MEEKER-RENVILLE-
929 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI...MEEKER AND RENVILLE
COUNTIES UNTIL 1015 PM CDT...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF SVEA. THIS STORM WAS MOVING
SOUTHEAST AT 39 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SVEA.
  LAKE LILLIAN.
  THORPE.
  COSMOS.
  CORVUSO.
  LAKESIDE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, Jun 27, 9:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     1 N SARTELL             45.63N 94.21W
06/27/2008                   BENTON             MN   PUBLIC

            911 CALL FROM PUBLIC RELAYED THROUGH HAM RADIO

0405 PM     HAIL             4 W COLOGNE             44.77N 93.87W
06/27/2008  M0.88 INCH       CARVER             MN   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED NEAR ZERO VISIBILITY WITH HEAVY
            RAIN AND NICKEL HAIL ON HWY 212 BETWEEN COLOGNE AND
            NORWOOD YOUNG AMERICA.

0448 PM     TSTM WND DMG     3 SW ALBERT LEA         43.62N 93.41W
06/27/2008                   FREEBORN           MN   LAW ENFORCEMENT

            10 INCH TREE SNAPPED.

0455 PM     HAIL             3 SW ALBERT LEA         43.62N 93.41W
06/27/2008  M0.88 INCH       FREEBORN           MN   LAW ENFORCEMENT

0645 PM     HAIL             6 N DANUBE              44.88N 95.10W
06/27/2008  E0.88 INCH       RENVILLE           MN   PUBLIC

0710 PM     HAIL             4 NNW OLIVIA            44.83N 95.04W
06/27/2008  M0.88 INCH       RENVILLE           MN   LAW ENFORCEMENT

            REPORTED AT INTERSECTION OF HWY 71 AND CO RD 11.

&&

MTF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:46 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville59 min
Jun 28, 3:22 AM CDTWind AdvisoryMPXBrown, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Martin and 7 more19 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.